Namespaces
Variants
Actions

Haar system

From Encyclopedia of Mathematics
Jump to: navigation, search

One of the classical orthonormal systems of functions. The Haar functions of this system are defined on the interval as follows:

if , , then

At interior points of discontinuity a Haar function is put equal to half the sum of its limiting values from the right and from the left, and at the end points of to its limiting values from within the interval.

The system was defined by A. Haar in [1]. It is orthonormal on the interval . The Fourier series of any continuous function on with respect to this system converges uniformly to it. Moreover, if is the modulus of continuity of on , then the partial sums of order of the Fourier–Haar series of satisfy the inequality

The Haar system is a basis in the space , . If and is the integral modulus of continuity of in the metric of , then (see [3])

The Haar system is an unconditional basis in for (see [6]).

If is Lebesgue integrable on , then its Fourier–Haar series converges to it at any of its Lebesgue points; in particular, almost-everywhere on . Here convergence (and absolute convergence) of the Fourier–Haar series at a fixed point of depends only on the values of the function in any arbitrarily small neighbourhood of this point.

For Fourier–Haar series the following properties differ substantially from each other: a) absolute convergence everywhere; b) absolute convergence almost-everywhere; c) absolute convergence on a set of positive measure; and d) absolute convergence of the series of Fourier coefficients. For trigonometric series all these properties are equivalent.

The properties of the Fourier–Haar coefficients differ sharply from those of the trigonometric Fourier coefficients. For example, if a function is continuous on the interval and if are its Fourier coefficients with respect to the system , then the following inequality holds:

which implies that

However, the Fourier–Haar coefficients of continuous functions cannot decrease too rapidly: If is continuous on and if

then on (see [6]).

For functions , , the following estimates hold (see [3]):

If is of bounded variation on , then

All these inequalities are sharp in the sense of the order of decrease of their right-hand sides as (in the corresponding classes) (see [3]).

Almost-everywhere unconditionally-converging series of the form

(*)

are distinguished by an interesting peculiarity: If a series of the form (*) for any order of its terms converges almost-everywhere on a set of positive Lebesgue measure (the exceptional set of measure 0 may depend on the order of the terms of the series (*)), then this series converges absolutely almost-everywhere on . For series of the form (*) the following criterion holds: For a series (*) to converge almost-everywhere on a measurable set it is necessary and sufficient that the series converges almost-everywhere on (see [6]).

Haar series may serve as representations of measurable functions: For any measurable function that is finite almost-everywhere on there exists a series of the form (*) that converges almost-everywhere on to . Here the finiteness of the function is essential: There is no series of the form (*) that converges to (or ) on a set of positive Lebesgue measure.

References

[1] A. Haar, "Zur Theorie der orthogonalen Funktionensysteme" Math. Ann. , 69 (1910) pp. 331–371
[2] G. Alexits, "Convergence problems of orthogonal series" , Pergamon (1961) (Translated from Russian)
[3] P.L. Ul'yanov, "On Haar series" Mat. Sb. , 63 : 3 (1964) pp. 356–391
[4] P.L. Ul'yanov, "Absolute and uniform convergence of Fourier series" Math. USSR Sb. , 1 : 2 (1967) pp. 169–197 Mat. Sb. , 72 : 2 (1967) pp. 193–225
[5] B.I. Golubov, "Series with respect to the Haar system" J. Soviet Math. , 1 (1971) pp. 704–726 Itogi. Nauk. Mat. Anal. 1970 (1971) pp. 109–143
[6] B.S. Kashin, A.A. Saakyan, "Orthogonal series" , Moscow (1984) (In Russian)


Comments

For a generalization to Banach spaces see [a1], [a2].

References

[a1] I.M. Singer, "Bases in Banach spaces" , 1–2 , Springer (1970–1981)
[a2] J. Lindenstrauss, L. Tzafriri, "Classical Banach spaces" , 1–2 , Springer (1977–1979)
How to Cite This Entry:
Haar system. B.I. Golubov (originator), Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Haar_system&oldid=14777
This text originally appeared in Encyclopedia of Mathematics - ISBN 1402006098